Colorado, 2022

Hail and Damaging Winds in Colorado, July 26, 2022

July 26, 2022 · NWS BOU · 7 events in 3 counties and zones

Severe thunderstorms produced strong thunderstorm winds across portions of Arapahoe, Boulder and Larimer County. The wind gusts ranged from 60 to 70 mph, with hail up to quarter size reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced strong thunderstorm winds across portions of Arapahoe, Boulder and Larimer County. The wind gusts ranged from 60 to 70 mph, with hail up to quarter size reported. A wind knocked down some large tree limbs in Arapahoe County, and the hail caused minor property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 26, 1:35 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 26, 1:35 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
235 PM MDT Tue Jul 26 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 122 PM MDT Tue Jul 26 2022

A few showers and thunderstorms were beginning to develop over the
Front Range/foothills as of 1 PM aided by a surface convergence
boundary, and these will continue to shift eastward through the
afternoon and evening into the plains, where MLCAPE values locally
exceeding 2,000 J/Kg will provide for more favorable
strengthening. Some CAMs do show convection lingering through late
evening and into tonight for portions of the plains as well.

Tomorrow, the high pressure axis will shift farther eastward and
allow for a notable increase in moisture. PWAT values look to rise
to between 1.10-1.30" in the plains by the afternoon, and to a
modest 0.60-0.70" over the high country. East/northeast surface
flow will permit good moisture advection at the surface as well,
with dewpoints into the 60's in the plains. Steering level flow
will be on the decline, with forecast soundings indicating
west/northwest winds in the range of 5-20 kts between 700 and
300mb. Given the increasing moisture and weaker winds aloft, the
threat for burn scar flash flooding will be a little higher
Wednesday.

However, the bulk of the convective activity for the lower
elevations doesn't appear to start until later in the evening (see
discussion below), when conditions will become increasingly
favorable for more widespread and potentially strong to severe
thunderstorm activity.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM MDT Tue Jul 26 2022

Wednesday evening, storm development should be decreasing over
the high terrain as storms moving southeasterly across the plains.
Shear favors multicellular convection which may potentially
organize into an mesoscale convective system through the evening.
There should also be a few embedded severe storms bringing
marginal wind and hail threats primarily to the northeast plains.
The main impact will be locally heavy rainfall from slow-moving
storms which may linger on the plains overnight

Thursday, there will be northwesterly flow aloft and surface high
pressure moving over the Central Plains. Easterly to
southeasterly surface flow around that high will advect low level
moisture and models have surface dew points up to the 50s and 60s
across the plains. The moisture also has good depth and
precipitable water values will be 150 to 200 percent above normal
across most of the area by evening. High temperatures should be
down well below normal: in the 70s across the plains and and 50s
to 70s in the high country. The airmass will be more stable and
the best chance of storms will be over the high terrain and
adjacent plains through the urban corridor during the afternoon,
but still expect scattered to widespread showers across northeast
Colorado through evening. Forecast soundings show long, skinny
CAPE again through the evening, up to around 1000 to 1500 J/kg in
some areas. With good moisture, moderate instability and weak
winds aloft there will be a greater threat of heavy rainfall and
an elevated threat of burn area flash flooding, especially in the
afternoon. A few marginally severe storms are also possible
favoring the northern plains near the best shear.

Friday, there will be persistent northwesterly flow aloft and
surface flow turning more southerly across the plains as that high
moves away east. There will still be good moisture in place.
Expect another round of widespread showers through the afternoon
and evening, bringing moderate to heavy rainfall across most of
the area. Instability will again be quite low and shear decreasing
as well, which limits the threat of severe storms. Temperatures
similar to those Thursday, maybe even a bit cooler.

Saturday and Sunday, the ridge will build and gradually shift
eastward. Flow aloft will be decreasing as it turns more
northerly. There will still be quite a bit of moisture around and
scattered showers and storms over the higher terrain, lower
chances across the plains. A warming trend will bring high
temperatures back into the 80s and 90s across the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1126 AM MDT Tue Jul 26 2022

Expect current north winds to gradually rotate NE then E by mid
afternoon. A few showers/thunderstorms will develop after 21Z and
may impact KDEN and vcnty through 01Z before dissipating. Gusts
30-35 kt will be possible with TS outflows. Anticipate winds to
become prevailing southerly late this evening/overnight as
drainage flow sets up. VFR conditions expected through the TAF
period.

&&

.HYDROLOGY...
Issued at 230 PM MDT Tue Jul 26 2022

Scattered thunderstorms are expected to develop in the mountains
after midday Wednesday. Weaker winds aloft and increasing moisture
will result in a higher threat for flash flooding for area burn
scars relative to Tuesday, although in general the threat will
remain limited. Some elevated concerns may exist for easternmost
portions of the Cameron Peak burn scar as well as Calwood.

The threat of burn area flash flooding will increase significantly
Thursday and Friday with cooler temperatures, increasing
moisture and decreasing flow aloft. Expect an elevated threat for
all burn areas both days, then at least a limited threat seems
likely through the weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Rodriguez
LONG TERM...EJD
AVIATION...Rodriguez
HYDROLOGY...Rodriguez/EJD
Hazardous weather outlook, Jul 26, 8:52 AM MST, 6 hours before
Hazardous Weather Outlook
National Weather Service Denver CO
952 AM MDT Tue Jul 26 2022

COZ030>051-271600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
952 AM MDT Tue Jul 26 2022

This Hazardous Weather Outlook is for portions of central
Colorado, east central Colorado, north central Colorado, and
northeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop this afternoon, primarily
from the Front Range to South Park, then eastward across the
plains. The stronger storms will produce brief moderate to heavy
rainfall, wind gusts to 50 mph and frequent cloud-to-ground
lightning. Localized flooding may impact the burn scars as well,
but at this time it looks like the stronger storms should develop
south and east of those areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a chance of thunderstorms mainly over the plains on
Wednesday. A few storms may become severe by late afternoon into
the evening hours. In addition heavy rainfall will be possible.
For Thursday and Friday it will be cooler with showers and
thunderstorms. Locally heavy rainfall will be possible with a risk
of flash flooding in the burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 26, 2:23 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Denver CO
323 PM MDT Tue Jul 26 2022

COZ039-040-043-262145-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
323 PM MDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of southwestern Weld,
Broomfield, northwestern Adams and southeastern Boulder Counties
through 345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm over
Niwot, or 27 miles north of Denver, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thornton, Westminster, Broomfield, Northglenn, Lafayette,
Louisville, Erie, Federal Heights, Frederick, Dacono, Todd Creek and
Niwot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4008 10529 4021 10512 4003 10480 3983 10504
TIME...MOT...LOC 2121Z 314DEG 16KT 4010 10514

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SCHLATTER
Special weather statement, Jul 26, 2:44 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Denver CO
344 PM MDT Tue Jul 26 2022

COZ039-040-262215-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
344 PM MDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of Broomfield,
northwestern Adams and east central Boulder Counties through 415 PM
MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lafayette, or 20 miles north of Denver, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thornton, Broomfield, Northglenn, Lafayette, Louisville, Erie,
Federal Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 10505 4001 10499 4002 10500 4003 10497
      4004 10498 4005 10497 4004 10496 4000 10496
      4000 10492 3995 10486 3985 10504 4001 10514
      4007 10506
TIME...MOT...LOC 2143Z 316DEG 16KT 4001 10507

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCHLATTER

The radar

The Denver radar (KFTG), 64 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Boulder

When
July 26, 2:52 PM MST
Where
Boulder County, Niwot
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.100, -105.170

Thunderstorm Wind, Arapahoe

When
July 26, 4:04 PM MST
Where
Arapahoe County, 2.81 mi N of Aurora Cherry Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.670, -104.790

Intense thunderstorm winds knocked down several large tree limbs.

Thunderstorm Wind, Arapahoe

When
July 26, 4:09 PM MST
Where
Arapahoe County, 2.24 mi ESE of Aurora Cherry Creek
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.620, -104.760

Hail, Arapahoe

When
July 26, 4:09 PM MST
Where
Arapahoe County, 2.24 mi ESE of Aurora Cherry Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.618, -104.761

Wind-driven hail caused minor damage to windows, siding and a hot tub cover.

Thunderstorm Wind, Arapahoe

When
July 26, 4:10 PM MST
Where
Arapahoe County, 0.87 mi NE of Aurora Cherry Creek
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
39.640, -104.790

The storm also produced nickel size hail.

Thunderstorm Wind, Larimer

When
July 26, 4:11 PM MST
Where
Larimer County, 4.24 mi E of Buckeye
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.810, -105.040

Thunderstorm Wind, Arapahoe

When
July 26, 4:19 PM MST
Where
Arapahoe County, 2.96 mi SSW of Arapahoe Park
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.600, -104.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037823, 1037825, 1037827, 1037828, 1049263, 1037826, 1049262.